Ohio, 2023

Flood in Ohio, December 27 to 28, 2023

December 27 to 28, 2023 · NWS RLX · 1 event in 1 county or zone

Heavy rainfall on December 27th entered into southeast Ohio along a cold front and persisted through much of the day. As a result, over an inch and a half of rain fell and caused the Duck Creek along the Muskingum River to rise out of its banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Heavy rainfall on December 27th entered into southeast Ohio along a cold front and persisted through much of the day. As a result, over an inch and a half of rain fell and caused the Duck Creek along the Muskingum River to rise out of its banks. While the rain departed eastward with the departing front on the evening of the 27th, the creek remained out of its banks until after midnight. A few local roads around the creek observed high water spots, resulting in a few road closures until the flood waters receded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 27, 2:08 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Dec 27, 2:08 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
208 PM EST Wed Dec 27 2023

.SYNOPSIS...
A cool front exits east by late afternoon taking steady rain
with it. Upper-level disturbance brings a wet end to the last
week/weekend of 2023, with wintry weather across the mountains.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1225 PM Wednesday...

The broad low pressure system out to our west will inch toward the
area. As its frontal boundary exits to the east in the very near
future, the rain will go with it by this evening, however this
will only be temporarily as chances for more rain come to
fruition overnight and into Thursday. Southwesterly flow will
takeover and promote southerly moisture influx which will
provide any shower activity across the region for the rest of
this period and beyond. This along with cloud coverage will also
keep temperatures well above average for this time of year
promoting low 40's although breaks in cloud coverage, if any,
may bring those down into the mid to upper 30's in some
locations. Also some fog specifically for the mountains and
northern fringes of our CWA border along those areas that
received abundant amount of rainfall from earlier will likely
be the culprit for the morning. For Thursday daytime highs,
expect upper 40's (slightly cooler in the mountains) to low
50's.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 210 PM Wednesday...

Key Points:

 * Rain transitions over to snow showers for some beginning on
   Friday.

 * Accumulating snow showers along the high terrain through the
   duration of the forecast period.

Low pressure continues to pivot over the Ohio River/lower Great
Lakes region for the vast majority of the forecast period, with
several rounds of precipitation propelling into the area.
Shortwave energy promotes the first surge of moisture up the
higher terrain late Thursday night into Friday, with colder
temperatures filtering in to yield a change over to mountain
snow showers Friday morning.

Light precipitation amounts on the order of 30% and below for
the lowlands will toy with lower temperatures to feature a mix
of rain and snow showers Friday morning, but becoming
predominantly rain in the afternoon as surface temperatures
return above freezing. This conglomeration of rain and snow
lower elevation regime returns once more overnight Friday night
into Saturday morning, becoming rain once more Saturday
afternoon.

While remaining as primarily snow in our mountain zones during
this forecast period, confidence is growing that accumulating
snow will be plausible for the last weekend of 2023. Opting to
allow one more forecast cycle to populate before hoisting any
sort of headlines for the mountains, but will continue to
highlight this possibility within the HWO.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 210 PM Wednesday...

Key Points:

 * Unsettled weather continues into the new year.

 * High pressure allows for quieter weather to return around
   midweek.

New Years Eve will continue to feature bursts of rain and snow
showers as lobes of shortwave energy ejects off the Great Lakes.
Surface temperatures will continue to dictate precipitation type
in the lower elevations, while remaining as all snow in the
mountains. Additional snow accumulations could be squeezed out
by the time the ball drops at midnight Sunday night.

We ring in the new year with the last round of decent shower
potential beneath H5 troughiness. High pressure building into
the Ohio and Tennessee Valleys will extend its wealth into the
Central Appalachians heading into Tuesday, with snow showers
wrapping up along the mountains by daybreak. This feature will
mitigate a southern stream disturbance from encroaching on the
area on Tuesday as model guidance currently states, but outer
bands of a developing coastal low could yield extended mountain
showers if this trend holds. Otherwise, generally dry weather
returns for midweek onward under the influence of surface high
pressure and zonal flow aloft.

Temperatures through the course of the period will observe very
little variation between morning lows and afternoon highs
between Sunday and Monday. Cooler morning lows return Tuesday
morning under sufficient radiational cooling.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 1235 PM Wednesday...

Widespread IFR CIGs will likely come to fruition during the
late night and overnight hours. Some relief will take place for
the western sites late tonight, however the eastern sites will
have to endure IFR CIGs until the mid to late morning.
Thereafter, MVFR CIGs will take place through the rest of the
morning and into the afternoon although some more relief will
come to most sites lifting out of MVFR to VFR by the afternoon.
Some periods of light rain showers are possible into tonight
and chances will remain remain through the period, however
chances were too low to add into the TAFs after tonight. Some
IFR fog will likely occur in the northeast mountains affecting
CKB/EKN with some MVFR or slightly better possible for the rest.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: MVFR CIGs may last longer than forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    M    M    H    H    H    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    M    M    H    H    H    H    H    H    M    H    H
EKN CONSISTENCY  M    M    H    H    H    H    M    M    L    H    H    H
PKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    L    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L

AFTER 18Z THURSDAY...
IFR conditions are possible in low stratus and showers through
Saturday, particularly in/near the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JZ/MEK
NEAR TERM...JZ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZ
Hazardous weather outlook, Dec 27, 3:31 AM EST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
331 AM EST Wed Dec 27 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519-521-524-525-280845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Southeast Pocahontas-Northwest Randolph-
331 AM EST Wed Dec 27 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ516-518-520-522-523-526-280845-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
331 AM EST Wed Dec 27 2023

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snow Thursday night into Saturday with several inches
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
December 27, 5:07 PM EST to December 28, 2:20 AM EST
Where
Washington County, 0.44 mi NNE of Macksburg to 0.92 mi S of Macksburg
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
39.636, -81.467

On the evening of December 27th, the Duck Creek at Macksburg rose above its 13 foot bankfull level after a day of heavy rainfall in the area. The creek crested at 18.18 feet just before midnight and then returned to its banks around two in the morning on December 28th. While the creek was out of its banks, a few local roads observed high water spots, which led to road closures in parts of southeast Ohio.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146615.